Minnesota, 2022

Tornadoes and Hail in Minnesota, June 24, 2022

June 24, 2022 · NWS FGF · 42 events in 15 counties and zones

Two rounds of severe thunderstorms produced large hail and gusty winds across the northern Red River Valley and into northwest Minnesota. 75 inches was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Two rounds of severe thunderstorms produced large hail and gusty winds across the northern Red River Valley and into northwest Minnesota. Hail up to 2.75 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 3:03 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 24, 3:03 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
403 AM CDT Fri Jun 24 2022

.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022

- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area

- ALL HAZARDS are possible today, including:

    - Large hail up to 2 inches
    - Damaging wind gusts of 70 to 75 mph
    - Tornadoes
    - Localized flash flooding

- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday

Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.

DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.

Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.

.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022

The mean upper air pattern next week as indicated by WPC
cluster analsysi shows a broad upper low over northwest Hudson Bay
with a northwest flow of cooler air into Mantioba and Ontario.
Meanwhile there is a trough off of Washington state with a ridge
into Montana and then WNW flow over the Dakotas and Minnesota as the
two streams combine.  This overall prevents excesive heat from
reaching our area, but also keeps the well below normal temps to our
north.  Result is a period with temperatures not too far from
average through the period.  Upper level systems will move through
the area either from either the trough off Washington state or
southeast through the area from Alberta.  Net result will be
periodic shower or t-storm chances, but overall strength/moisture is
limited.  Best chances look to be Monday night and again
Wednesday or Wednesday night. But chances are no higher than 30
pct.  NBM 4.1 shows prob for more than 0.50 inch of rain in any 48
hour period next week less than 5 percent.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM CDT Thu Jun 23 2022

Light winds and VFR expected for the overnight and much of the
day tomorrow with mvfr possible when thunderstorms develop
tomorrow afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...JK
Hazardous weather outlook, Jun 24, 3:35 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Special weather statement, Jun 24, 3:07 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
407 AM CDT Fri Jun 24 2022

MNZ028-031-032-241000-
Wadena MN-East Becker MN-East Otter Tail MN-
407 AM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of Wadena, northeastern
Otter Tail and southeastern Becker Counties through 500 AM CDT...

At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 50 miles southeast of Detroit Lakes, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oylen around 415 AM CDT.
  Staples Airport around 450 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4637 9473 4637 9515 4630 9516 4660 9568
      4672 9567 4672 9566 4693 9565 4681 9516
      4680 9516 4681 9514 4672 9478 4639 9478
      4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0907Z 299DEG 10KT 4649 9490

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 24, 5:27 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
627 AM CDT Fri Jun 24 2022

MNZ030-031-241200-
East Otter Tail MN-West Otter Tail MN-
627 AM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Otter
Tail County through 700 AM CDT...

At 627 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clitherall, or 20 miles east of Fergus Falls, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Battle Lake, Henning, Deer Creek, Bluffton, Clitherall, Vining and
Almora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4629 9587 4660 9516 4627 9515 4616 9566
TIME...MOT...LOC 1127Z 240DEG 31KT 4628 9563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Riddle

The radar

The Fargo/Grand Forks radar (KMVX), 184 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 16 hail, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Otter Tail

When
June 24, 5:31 AM CST
Where
Otter Tail County, 0.69 mi N of Battle Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.290, -95.720

Hail, Otter Tail

When
June 24, 5:40 AM CST
Where
Otter Tail County, 0.48 mi W of Henning
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
46.320, -95.440

Golf ball to baseball sized hail was reported around the Henning area. Photos and reports posted via social media.

Hail, Otter Tail

When
June 24, 5:59 AM CST
Where
Otter Tail County, 4.71 mi SW of Balmoral
Measured
2.75 in hail
Reported by
Public
Coordinates
46.340, -95.560

Hail, Otter Tail

When
June 24, 6:10 AM CST
Where
Otter Tail County, 2.13 mi NNE of Bluffton
Measured
1.25 in hail
Reported by
Public
Coordinates
46.500, -95.220

Hail, Roseau

When
June 24, 7:15 AM CST
Where
Roseau County, Greenbush
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.700, -96.180

A trained spotter reported golf ball sized hail that gradually became pea sized.

Hail, Marshall

When
June 24, 7:33 AM CST
Where
Marshall County, 3.29 mi ESE of Holt
Measured
1 in hail
Reported by
Public
Coordinates
48.290, -96.110

Received a public report of dime to quarter-sized hail.

Hail, Marshall

When
June 24, 8:08 AM CST
Where
Marshall County, 6.91 mi SW of Espelie
Measured
1.25 in hail
Reported by
Public
Coordinates
48.170, -95.800

Received a public report of quarter to half-dollar sized hail.

Hail, Pennington

When
June 24, 8:25 AM CST
Where
Pennington County, 4.37 mi NNW of Erie
Measured
2 in hail
Reported by
Public
Coordinates
48.140, -95.700

Received a public report of ping pong ball to hen egg sized hail.

Hail, Pennington

When
June 24, 8:45 AM CST to 8:55 AM CST
Where
Pennington County, 8.99 mi S of Erie
Measured
1.5 in hail
Reported by
Public
Coordinates
47.950, -95.660

Received a public report of large hail that fell for around 10 minutes.

Hail, Beltrami

When
June 24, 9:35 AM CST
Where
Beltrami County, 2.8 mi N of Island Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.820, -95.020

Dime to quarter sized hail was reported near the seven clans casino.

Hail, Clearwater

When
June 24, 10:30 AM CST
Where
Clearwater County, 1.38 mi N of Alida
Measured
1 in hail
Reported by
Public
Coordinates
47.400, -95.230

Received a public report of quarter-sized hail.

Hail, Polk

When
June 24, 11:50 AM CST
Where
Polk County, Dugdale
Measured
1 in hail
Reported by
Public
Coordinates
47.700, -96.270

Received a public report of dime to quarter sized hail off and on over several minutes.

Hail, Marshall

When
June 24, 12:15 PM CST
Where
Marshall County, 6.63 mi SSE of Florian
Measured
1 in hail
Reported by
Public
Coordinates
48.360, -96.580

Heavy rain and brief periods of dime to quarter sized hail were reported near the old mill state park.

Hail, Marshall

When
June 24, 12:55 PM CST
Where
Marshall County, 6.16 mi ESE of Florian
Measured
1 in hail
Reported by
Public
Coordinates
48.410, -96.510

Received a public report of dime to quarter sized hail off and on.

Hail, Marshall

When
June 24, 1:15 PM CST
Where
Marshall County, 1.37 mi W of Stephen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.450, -96.900

Thunderstorm Wind, Polk

When
June 24, 5:41 PM CST
Where
Polk County, 6.08 mi NW of Northland
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.150, -97.100

A peak wind of 64 mph was measured at a personal weather station.

Thunderstorm Wind, Polk

When
June 24, 5:46 PM CST
Where
Polk County, 3.45 mi S of Northland
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
48.030, -97.020

A peak wind of 88 mph was measured at a personal weather station.

Thunderstorm Wind, Norman

When
June 24, 6:44 PM CST
Where
Norman County, 4.17 mi SW of Anthony
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -96.730

Peak wind was measured at a MNDOT RWIS station on highway 200.

Thunderstorm Wind, Kittson

When
June 24, 6:58 PM CST
Where
Kittson County, 1.95 mi ENE of Karlstad
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.590, -96.480

Peak wind was measured at a RAWS station near highway 11. Time estimated based on radar and other nearby wind sensor reports.

Thunderstorm Wind, Red Lake

When
June 24, 7:25 PM CST
Where
Red Lake County, 3.45 mi S of Brooks
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.770, -96.000

Peak wind was measured at a MNDOT RWIS station on Hwy 59.

Thunderstorm Wind, Mahnomen

When
June 24, 8:01 PM CST
Where
Mahnomen County, 4.55 mi SSE of Mahnomen
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.260, -95.940

Peak wind was measured at the Minnesota DOT RWIS on Hwy 59.

Thunderstorm Wind, Clay

When
June 24, 8:07 PM CST
Where
Clay County, 4.17 mi S of Moorhead
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -96.760

A trained weather spotter reported an estimated wind gust to 70 mph in Moorhead. A few power outages were reported nearby.

Thunderstorm Wind, Polk

When
June 24, 8:11 PM CST
Where
Polk County, 1.99 mi WNW of Lengby
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.530, -95.670

Funnel Cloud, Pennington

When
June 24, 8:12 PM CST
Where
Pennington County, 1.85 mi W of Erie
Reported by
Law Enforcement
Coordinates
48.080, -95.710

Law enforcement reported a persistent wall cloud and a brief funnel.

Tornado, Mahnomen

When
June 24, 8:16 PM CST to 8:23 PM CST
Where
Mahnomen County, 2.72 mi WSW of Naytahwaush to 1.17 mi E of Naytahwaush
Rating
EF1
Path length
3.82 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
47.250, -95.680

This tornado was likely wrapped in downburst winds and heavy rain as is tracked east northeastward across North Twin Lake and the community of Naytahwaush, ending around 1 ene of town by 923 pm CDT. The tornado snapped or uprooted numerous pine, poplar, and oak trees. It tore roughly 40 percent of the roof decking off of one house and shingles and roofing materials off of other buildings along its path. Peak winds were estimated to 105 mph, with a maximum width of 400 yards.

Tornado, Pennington

When
June 24, 8:16 PM CST to 8:17 PM CST
Where
Pennington County, 3.49 mi N of Erie to 3.5 mi N of Erie
Rating
EF0
Path length
0.06 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
48.130, -95.660

A brief touchdown was noted in an open field just north of MN Hwy 1. A dust swirl was evident but no damage was apparent. A nearby MNDOT RWIS station registered a peak wind of 71 mph. Maximum width estimated to 40 yards.

Thunderstorm Wind, Pennington

When
June 24, 8:16 PM CST
Where
Pennington County, 4.54 mi NNE of Erie
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.140, -95.630

Thunderstorm Wind, Polk

When
June 24, 8:21 PM CST
Where
Polk County, 1.99 mi WNW of Lengby
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
47.530, -95.670

Peak wind was measured at the MNDOT RWIS station on Hwy 2.

Thunderstorm Wind, Wilkin

When
June 24, 8:25 PM CST
Where
Wilkin County, 4.49 mi ESE of Wolverton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -96.690

Peak wind was measured at an NDAWN station at 10 meters.

Thunderstorm Wind, Clearwater

When
June 24, 8:45 PM CST
Where
Clearwater County, 1.38 mi S of Zerkel
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.300, -95.380

Several pine and poplar trees were blown down along MN200. Time was estimated based on radar.

Thunderstorm Wind, Becker

When
June 24, 8:53 PM CST
Where
Becker County, 3.11 mi SSE of Rochert
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -95.690

Becker county Sheriffs office reported widespread damage near the Cotton Lake and Rochert area. Damage included numerous trees and power lines down, a large tree fell into the kitchen of a home, and numerous trees were blocking roads. Time estimated from radar.

Thunderstorm Wind, Beltrami

When
June 24, 8:53 PM CST
Where
Beltrami County, 3.45 mi N of Thorhult
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.280, -95.250

A few poplar and small pine trees were blown down across a broad area in the Steenerson State Wildlife Management Area. Time estimated based on radar.

Tornado, Becker

When
June 24, 8:58 PM CST to 9:35 PM CST
Where
Becker County, 3.11 mi SSE of Rochert to 10.31 mi ESE of Midway
Rating
EF2
Path length
30.9 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
46.860, -95.690

This tornado was likely wrapped in downburst winds for portions of its nearly 31 mile path through Little Toad Lake, Toad Lake, and Wolf Lake, ending around 2 se of Menagha by 1035 pm cdt. Numerous pine, oak, and poplar trees were violently snapped or uprooted along with several wooden power poles. Farm outbuilding roofs were ripped off. A modern hog barn, an older style barn, and several smaller outbuildings were blown down at various farmsteads. Max winds to 115 mph, with a max width of 600 yards.

Thunderstorm Wind, Becker

When
June 24, 8:59 PM CST
Where
Becker County, 1.46 mi NNW of Detroit Lakes
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.840, -95.840

Peak wind measured at a RAWS station. Time was estimated based on radar and other nearby wind sensor reports.

Thunderstorm Wind, Becker

When
June 24, 9:10 PM CST
Where
Becker County, 6.14 mi W of Snellman
Measured
63 kt (72 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.880, -95.550

Received reports of tress down on camper trailers at Little Toad Lake. Power lines down. Time estimated based on radar and nearby wind sensor reports.

Thunderstorm Wind, Becker

When
June 24, 9:20 PM CST
Where
Becker County, 0.47 mi E of Osage
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.920, -95.260

Peak wind measured at the RWIS station in Osage on Hwy 34.

Thunderstorm Wind, Hubbard

When
June 24, 9:30 PM CST
Where
Hubbard County, 4.29 mi SE of Lake George
Measured
61 kt (70 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
47.160, -94.930

Several pine trees were blown down along the east end of Lake George. Time estimated based on radar.

Thunderstorm Wind, Hubbard

When
June 24, 9:37 PM CST
Where
Hubbard County, 0.84 mi SW of (Pkd)park Rapids Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.890, -95.080

Peak wind was measured at the Park Rapids Airport. /KPKD/.

Thunderstorm Wind, Hubbard

When
June 24, 9:40 PM CST
Where
Hubbard County, 8.48 mi NNW of Nevis Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.090, -94.900

Power outage was reported at Camp Wilderness on Mantrap Lake.

Thunderstorm Wind, Hubbard

When
June 24, 9:42 PM CST
Where
Hubbard County, (Pkd)park Rapids Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.900, -95.070

Hail, Otter Tail

When
June 24, 10:01 PM CST
Where
Otter Tail County, 0.84 mi SE of New York Mills
Measured
1 in hail
Reported by
Public
Coordinates
46.510, -95.370

Thunderstorm Wind, Otter Tail

When
June 24, 10:35 PM CST
Where
Otter Tail County, 4.72 mi SW of Dalton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.130, -95.980

Several spruce trees were blown down near Ten Mile Lake Resort. Time estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042804, 1042805, 1042806, 1042807, 1042808, 1042809, 1042810, 1042811, 1042812, 1042813, 1042814, 1042815, 1042816, 1042818, 1042819, 1042820, 1042821, 1042822, 1042823, 1042824, 1042825, 1042826, 1042827, 1042828, 1042829, 1042830, 1042831, 1042832, 1042833, 1042834, 1042835, 1042836, 1042838, 1042839, 1042840, 1042841, 1042842, 1042843, 1042844, 1042845, and more.